MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10MM X 24CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10MM X 24CM 125D; NAIL, FIXATION, BONE
Catalog Number 71934479
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 02/21/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10.Additional information in d1, d2, d4 and d9.
 
Additional Manufacturer Narrative
H10: internal reference number: (b)(4).
 
Event or Problem Description
It was reported that, after an internal fixation surgery had been performed on (b)(6) 2023, the patient experienced proximal portion breakage of the nail.This adverse event was addressed by revision surgery on (b)(6) 2024, in which the entire nail was removed.Surgeon then went to remove the compression screw, which then realized the tip was broken off.He was able to remove the compression screw by sliding an osteotome inferior to the compression screw to create some space, and then he slid that same osteotome in between the lag and compression screw to separate them.He removed the lag screw and pulled the remaining compression screw out with a bulldog.He then used a stryker nail extractor to get the rest of the nail out.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated intertan nail was returned and evaluated.The visual inspection revealed that the nail fractured into two pieces.The nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking was likely caused by the nail bearing cyclic stresses more than the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection procedure, the visual inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade titanium alloy shall be controlled.The clinical/medical investigation concluded that, based on the product evaluation, it was concluded that ¿fatigue cracking¿ was the likely cause of the reported adverse event.This can be due to the patient¿s activity levels prior to full bone union or poor bone quality.It is unknown if the instructions for use document was adhered to.Therefore, it cannot be concluded that these adverse events was a mal-performance of the implant or an implant failure.The patient impact beyond the reported fracture nail, the removal broken compression screw and the subsequent revision could not be determined since the patient¿s condition is unknown.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10MM X 24CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18927060
Report Number1020279-2024-00558
Device Sequence Number13097892
Product Code JDS
UDI-Device Identifier00885556105092
UDI-Public00885556105092
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/13/2023
Device Catalogue Number71934479
Device Lot Number23GM06285
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/11/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer04/16/2024
07/30/2024
Initial Report FDA Received Date03/18/2024
Supplement Report FDA Received Date04/16/2024
08/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown